A lesson from Hyperoxia Dilemma: Oxygen's Double-Edged Sword in Anesthesia

Hyperoxia by System: Respiratory

Before explaining the negative effects of hyperoxia, It is crucial to underscore that the therapeutic administration of oxygen, when clinically justified, must not be compromised by fears of oxygen toxicity. Absorptive atelectasis occurs when high levels of FiO2 displace alveolar nitrogen, leading to oxygen absorption into the blood faster than it can be replenished, causing alveoli to collapse. This condition particularly afflicts patients with compromised ventilation-perfusion ratios, those with surfactant abnormalities, increased metabolic demands, or impaired respiratory patterns. The ramifications? Worsening hypoxemia and reduced vital capacity, with empirical evidence showing vital capacity reductions up to 20 percent following hyperoxic exposure. Despite these challenges, once atelectasis sets in, merely lowering FiO2 won't reverse it; proactive titration to the minimal necessary FiO2 is crucial.

Turning our attention to airway injury, oxygen supplementation, particularly at very high levels (FiO2 of 0.9), has been documented to cause symptoms akin to tracheobronchitis and contribute to airway inflammation, observable via bronchoscopy. The presence of increased reactive oxygen intermediates in exhaled gas underscores the oxidative stress placed on the airways, irrespective of pre-existing lung conditions.

Hypercapnia's accentuation under oxygen therapy, particularly in patients with chronic respiratory conditions like COPD, is a noteworthy concern. While the induced hypercapnia generally doesn't precipitate CO2 narcosis or respiratory failure due to its relative moderation, understanding and managing this phenomenon are paramount.

Free lesson

This lesson is part of “Hyperoxia Dilemma: Oxygen's Double-Edged Sword in Anesthesia”

Lesson 2 of 15

Unlock all 15 lessons, the quiz, and 1.5 Class A credits. 1.5 of those count toward pharmacology.

More free lessons from this module